Arkansas, 2008

Tornadoes and Hail in Arkansas, May 10, 2008

May 10, 2008 · NWS TSA · 29 events in 7 counties and zones

Widespread severe weather occurred across northwest Arkansas during the afternoon and evening hours on the 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$321,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Widespread severe weather occurred across northwest Arkansas during the afternoon and evening hours on the 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 10, 10:43 AM CST, 1 hour 21 minutes earlier.

Area forecast discussion, May 10, 10:43 AM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1143 AM CDT SAT MAY 10 2008

.UPDATE...
ELEVATED CONVECTION HAS BEEN LESS NUMEROUS THAN EXPECTED WITH THE
ACTIVITY REALLY BLOSSOMING DURING THE PAST HOUR OR SO JUST
NORTHEAST OF OUR AREA. ONLY ISOLATED CONVECTION IS OCCURRING IN
OUR FORECAST AREA AT THIS TIME. SOME CLEARING IS TAKING PLACE JUST
TO THE WEST OF THE AREA AND EXPECT TO SEE QUITE A BIT OF SUNSHINE
EARLY THIS AFTERNOON. THIS WILL AID IN THE RAPID DESTABILIZATION
THAT WILL BE TAKING PLACE OVER THE NEXT SEVERAL HOURS.

MAIN SURFACE LOW WILL ORGANIZE TO OUR NORTH THIS AFTERNOON AND
UNDERGO RAPID DEEPENING THIS EVENING. WARM FRONT WILL CONTINUE TO
LIFT NORTH ACROSS THE AREA THIS AFTERNOON BEFORE DRYLINE RACES
EAST ACROSS THE AREA LATER THIS AFTERNOON AND EVENING.

ISOLATED TO SCATTERED ELEVATED STORMS WILL POSE A HAIL THREAT
EARLY THIS AFTERNOON BUT THE MORE WIDESPREAD AND SIGNIFICANT
SEVERE WEATHER THREAT WILL HOLD OFF UNTIL MID TO LATE AFTERNOON.
SURFACE BASED STORMS ARE EXPECTED TO EXPLODE ALONG BOTH THE
RETREATING WARM FRONT AND THE DRYLINE BETWEEN 3 AND 4 PM WITH
SIGNIFICANT SEVERE WEATHER LIKELY FROM THEN UNTIL AROUND 9 PM.
TORNADOES...VERY LARGE HAIL AND DESTRUCTIVE WINDS WILL ALL BE
LIKELY GIVEN THE SHEAR AND INSTABILITY THAT WILL RESIDE OVER THE
AREA. THE GREATEST TORNADO POTENTIAL WILL LIKELY BE IN THE 4-6 PM
TIME RANGE WITH LOW LEVEL SHEAR WEAKENING AFTER THAT TIME. FOR THE
HEAVILY POPULATED TULSA METRO AREA...4-5 PM LOOKS TO BE THE TIME
OF MOST CONCERN.

OVERALL DID NOT MAKE MANY CHANGES TO THE GOING FORECAST WITH JUST
A FEW FIRST PERIOD TWEAKS FOR CURRENT AND EXPECTED CONDITIONS.

UPDATE ON THE WAY.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.

&&

SHORT TERM...05
LONG TERM....06

PLATE
Hazardous weather outlook, May 10, 4:30 AM CST, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
530 AM CDT SAT MAY 10 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-102230-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
530 AM CDT SAT MAY 10 2008

...SEVERE THUNDERSTORMS EXPECTED TODAY...TORNADOES POSSIBLE...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...ELEVATED.
	AREA....EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET....AFTER 3PM...ENDING BY 9PM.

	AREA AT GREATEST RISK...SOUTH OF A LINE FROM
         HUNTSVILLE TO WEBBERS FALLS TO MCALESTER.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...ALL OF EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...10 AM.

DISCUSSION...
THUNDERSTORMS WILL DEVELOP THIS MORNING IN SOUTHWEST
OKLAHOMA AND SPREAD INTO EASTERN OKLAHOMA BY MID MORNING
AND INTO WESTERN ARKANSAS AROUND NOON.  ELEVATED INSTABILITY
IS INCREASING ACROSS THE REGION THIS MORNING AS ARE
THE WIND SPEEDS ALOFT.  SEVERAL OF THE STORMS ARE
EXPECTED TO BE SEVERE WITH LARGE HAIL TO GOLF BALL SIZE
LIKELY IN THE MOST INTENSE CELLS.

DURING THE AFTERNOON A WARM FRONT IS EXPECTED TO LIFT INTO
SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS AND ADDITIONAL
STORMS WILL DEVELOP NEAR THE WARM FRONT AND STORM BOUNDARY
AS A LOW PRESSURE SYSTEM TRACKS INTO NORTHEAST OKLAHOMA WITH
BOTH A COLD FRONT AND A DRY LINE.  EXTREME INSTABILITY IS
FORECAST TO DEVELOP NEAR THE WARM FRONT WITH CAPE VALUES
POSSIBLY AS HIGH AS 4000 J/KG IN FAR SOUTHEAST OKLAHOMA
BY MID AFTERNOON.

OTHER STORM MAY DEVELOP AHEAD OF THE COLD FRONT AND DRY LINE
LATE TODAY IN NORTHEAST OKLAHOMA IF THE ATMOSPHERE CAN
RECOVER IN THE WAKE OF THE FIRST ROUND OF STORMS.  IF THE
STORMS DEVELOP...A FEW OF THESE WILL LIKELY ALSO BECOME SEVERE
AS THEY MOVE TOWARD NORTHWEST ARKANSAS.

WIND FIELDS THROUGH THIS EVENING WILL SUPPORT BOTH SUPERCELLS
AND FAST MOVING LINES WITH DAMAGING WINDS...VERY LARGE HAIL
AND TORNADOES POSSIBLE.  PRESENT INDICATIONS ARE THAT THE
GREATEST POTENTIAL FOR LONG-LIVED SUPERCELLS AND TORNADOES
WILL BE IN SOUTHEAST OKLAHOMA AND WEST-CENTRAL ARKANSAS WHERE
THE CELLS MAY BE ABLE TO STAY IN THE VERY FAVORABLE
ENVIRONMENT NEAR THE WARM FRONT FOR THE GREATEST PERIOD OF TIME.
WELL ORGANIZED SUPERCELLS DURING THIS EVENT WILL HAVE THE
POTENTIAL TO ALSO PRODUCE HAIL NEAR BASEBALL SIZE AND WINDS
TO 80 MPH.

IT SHOULD BE NOTED THAT IF THE MORNING AND EARLY AFTERNOON
STORMS ARE NOT TOO WIDESPREAD...THE WARM FRONT WILL BE
ABLE TO MAKE MORE PROGRESS TO THE NORTH.  THIS WOULD
SPREAD THE THREAT FOR SIGNIFICANT SEVERE WEATHER NORTH INTO
PORTIONS OF NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.  THEREFORE
EVERYONE IN THE REGION SHOULD CLOSELY MONITOR THE PROGRESS
OF THIS SPRING STORM SYSTEM.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK WILL BE NEEDED
TODAY.  NET CONTROLLERS SHOULD PLAN FOR THE POSSIBILITY OF
ONE LONG ACTIVATION FROM THIS MORNING INTO THE EVENING.

EMERGENCY MANAGERS SHOULD ENSURE ALL COMMUNICATIONS MODES
FOR SEVERE WEATHER OPERATIONS ARE READY AND VISIT THE
DECISION SUPPORT PAGE FOR UPDATES THROUGH OUT THE DAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...HIGH WIND POTENTIAL.
MONDAY...NO HAZARDS.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...NO HAZARDS.

EXTENDED DISCUSSION...
STRONG AND GUSTY WINDS WILL DEVELOP IN THE AREA BEHIND THE
CURRENT STORM SYSTEM AS IT DEEPENS RAPIDLY ONCE IT MOVES
EAST OF THE REGION.

THERE WILL BE THUNDERSTORM POTENTIAL AGAIN IN THE AREA
IN THE MIDDLE OF NEXT WEEK AS THE NEXT WEATHER SYSTEMS
DEVELOPS IN THE PLAINS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, May 10, 10:14 AM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1114 AM CDT SAT MAY 10 2008

OKZ066>068-070-101700-
CHEROKEE OK-MUSKOGEE OK-OKMULGEE OK-WAGONER OK-
1114 AM CDT SAT MAY 10 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL NOON CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHEASTERN OKMULGEE AND SOUTHEASTERN WAGONER

IN EAST CENTRAL OKLAHOMA
     NORTHERN MUSKOGEE AND WESTERN CHEROKEE

AT 1114 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5
MILES SOUTHWEST OF HASKELL...MOVING NORTHEAST AT 45 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...WAGONER...
CHOSKA...TULLAHASSEE...PORTER...OKAY...STONEBLUFF...REDBIRD...
MUSKOGEE...JAMESVILLE...TAFT...FORT GIBSON AND HASKELL.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

LAT...LON 3578 9512 3565 9578 3582 9587 3608 9541
      3608 9539
TIME...MOT...LOC 1614Z 247DEG 43KT 3577 9571
Local storm report, May 10, 11:08 AM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1208 PM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 AM     HAIL             LOCUST GROVE            36.20N 95.17W
05/10/2008  M1.75 INCH       MAYES              OK   EMERGENCY MNGR

&&

MAT
Local storm report, May 10, 11:22 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1222 PM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             TAHLEQUAH               35.92N 94.97W
05/10/2008  M1.00 INCH       CHEROKEE           OK   NWS EMPLOYEE

&&

MAT
Local storm report, May 10, 11:45 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1245 PM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HAIL             WESTVILLE               35.99N 94.57W
05/10/2008  E0.75 INCH       ADAIR              OK   LAW ENFORCEMENT

&&

MAT

The radar

The Western Arkansas radar (KSRX), 74 km away, was scanning. The volume nearest the first event began at 18:04 UTC.

Open the radar archive at this moment

Event by event

22 hail, 4 thunderstorm wind, 3 tornado. Local standard time, as filed.

Hail, Washington

When
May 10, 12:04 PM CST
Where
Washington County, Lincoln
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.950, -94.420

Hail, Washington

When
May 10, 12:10 PM CST
Where
Washington County, Farmington
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.030, -94.250

Hail, Washington

When
May 10, 12:12 PM CST
Where
Washington County, Fayetteville
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
36.070, -94.170

Tornado, Washington

When
May 10, 12:28 PM CST
Where
Washington County, 2 mi SW of Elkins
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
35.980, -94.025

A storm chaser observed a brief tornado touchdown over open country.

Hail, Madison

When
May 10, 12:38 PM CST
Where
Madison County, Huntsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.080, -93.730

Hail, Crawford

When
May 10, 1:56 PM CST
Where
Crawford County, Uniontown
Measured
1.25 in hail
Reported by
Public
Coordinates
35.580, -94.450

Hail, Crawford

When
May 10, 2:00 PM CST
Where
Crawford County, Cedarville
Measured
1.25 in hail
Reported by
Public
Coordinates
35.570, -94.370

Hail, Crawford

When
May 10, 2:17 PM CST
Where
Crawford County, Mountainburg
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.630, -94.170

Hail, Franklin

When
May 10, 2:22 PM CST
Where
Franklin County, Fern
Measured
0.88 in hail
Reported by
Public
Coordinates
35.620, -94.030

Hail, Sebastian

When
May 10, 2:28 PM CST
Where
Sebastian County, Ft Smith
Measured
1.75 in hail
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
35.380, -94.420

Hail, Sebastian

When
May 10, 2:32 PM CST
Where
Sebastian County, Mansfield
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.070, -94.230

Hail, Franklin

When
May 10, 2:50 PM CST
Where
Franklin County, Cecil
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.430, -93.950

Hail, Franklin

When
May 10, 3:04 PM CST
Where
Franklin County, Ozark
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.500, -93.830

Hail, Benton

When
May 10, 5:05 PM CST
Where
Benton County, 6 mi W of Gravette
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
36.420, -94.558

Hail, Washington

When
May 10, 5:08 PM CST
Where
Washington County, 1 mi W of Cincinnati
Measured
0.88 in hail
Reported by
Public
Coordinates
36.030, -94.518

Hail, Benton

When
May 10, 5:12 PM CST
Where
Benton County, 1 mi N of Decatur
Measured
1.75 in hail
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
36.344, -94.450

Hail, Benton

When
May 10, 5:25 PM CST
Where
Benton County, 2 mi N of Vaughn
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.349, -94.300

Thunderstorm Wind, Benton

When
May 10, 5:25 PM CST
Where
Benton County, Lowell
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.250, -94.130

Thunderstorm winds estimated at 70 miles an hour blew a tree down. The tree fell on power lines.

Hail, Benton

When
May 10, 5:30 PM CST
Where
Benton County, Rogers
Measured
1.75 in hail
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
36.330, -94.120

Hail, Benton

When
May 10, 5:31 PM CST
Where
Benton County, Bentonville
Measured
1.75 in hail
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
36.370, -94.220

Tornado, Benton

When
May 10, 5:35 PM CST to 5:36 PM CST
Where
Benton County, 4.5 mi SW of Bentonville to 3.8 mi SSW of Bentonville
Rating
EF1
Path length
1.5 mi
Path width
100 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
36.324, -94.277

A tornado damaged a school roof and blew down trees.

Thunderstorm Wind, Washington

When
May 10, 5:42 PM CST
Where
Washington County, 4 mi N of Odell
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.828, -94.420

Thunderstorm winds estimated at 60 miles an hour blew down numerous large tree limbs.

Hail, Crawford

When
May 10, 5:44 PM CST
Where
Crawford County, 6 mi NW of Natural Dam
Measured
1 in hail
Reported by
Public
Coordinates
35.711, -94.476

Hail, Benton

When
May 10, 6:15 PM CST
Where
Benton County, 2 mi N of Lookout
Measured
0.88 in hail
Reported by
County Official
Coordinates
36.309, -93.900

Thunderstorm Wind, Benton

When
May 10, 6:15 PM CST
Where
Benton County, Lookout
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
36.280, -93.900

Thunderstorm winds estimated at 60 miles an hour blew down several large tree limbs.

Thunderstorm Wind, Carroll

When
May 10, 6:28 PM CST
Where
Carroll County, 4 mi SSE of Eureka Spgs
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.346, -93.703

Thunderstorm winds estimated at 70 miles an hour blew down a large oak tree. The tree fell on a road.

Hail, Carroll

When
May 10, 6:28 PM CST
Where
Carroll County, 7 mi SSE of Eureka Spgs
Measured
1 in hail
Reported by
Public
Coordinates
36.306, -93.682

Hail, Madison

When
May 10, 6:30 PM CST
Where
Madison County, Rockhouse
Measured
1 in hail
Reported by
Public
Coordinates
36.280, -93.670

Tornado, Franklin

When
May 10, 6:51 PM CST
Where
Franklin County, 2 mi E of Watalula
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
35.570, -93.784

A brief tornado developed east of town producing minor damage to trees.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyThe tornado archive for Arkansas, 2008Warnings in Arkansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103688, 103690, 103692, 134878, 103693, 103696, 103699, 103701, 103702, 103703, 103705, 103708, 103710, 103712, 103714, 103717, 103719, 103720, 103721, 103722, 109019, 107216, 103724, 103725, 103726, 103728, 103730, 103732, 109021.